Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

I have struggled with OCD since childhood but have always resisted taking any medication for it. I am very concerned about side effects, and I worry that if I start taking medicine, I will have to be on it for the rest of my life.

However, my OCD is becoming unbearable and has begun to affect my job performance. What side effects should I expect if I begin taking medication for my OCD?

Answered by: Blair Simpson

Medications can help reduce OCD symptoms and can really help people function. Some gain weight, some have decrease sexual interest, some might have some initial anxiety. If you get on medication and feel better but not all the way better, contact us. We are offering people therapy at no cost and those that do really well can then enter a study funded by NIMH where we seek to identify who should stay on their medications and who can discontinue them safely. Call 212-543-5462 or go to our website if you are interested in learning more (www.columbia-ocd.org)